Uninsured Unemployment Risk and Optimal Monetary Policy in a Zero-Liquidity Economy
Edouard Challe
American Economic Journal: Macroeconomics, 2020, vol. 12, issue 2, 241-83
Abstract:
I study optimal monetary policy in a sticky-price economy wherein households precautionary-save against uninsured, endogenous unemployment risk. In this economy greater unemployment risk raises desired savings, causing aggregate demand to fall and feed back to greater unemployment risk. This deflationary spiral is constrained inefficient and calls for an accommodative monetary policy response: after a contractionary aggregate shock the policy rate should be kept significantly lower and for longer than in the perfect-insurance benchmark. For example, the usual prescription obtained under perfect insurance of a hike in the policy rate in the face of a bad supply (i.e., productivity or cost-push) shock is easily overturned. The optimal policy breaks the deflationary spiral and takes the dynamics of the imperfect-insurance economy close to that of the perfect-insurance benchmark. These results are derived in an economy with zero asset supply (zero liquidity) and are thus independent of any redistributive effect of monetary policy on household wealth.
JEL-codes: E21 E24 E31 E52 G51 (search for similar items in EconPapers)
Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (73)
Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/mac.20180207 (application/pdf)
https://www.aeaweb.org/doi/10.1257/mac.20180207.data (application/zip)
https://www.aeaweb.org/doi/10.1257/mac.20180207.ds (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.
Related works:
Working Paper: Uninsured Unemployment Risk and Optimal Monetary Policy in a Zero-Liquidity Economy (2020) 
Working Paper: Uninsured Unemployment Risk and Optimal Monetary Policy in a Zero-Liquidity Economy (2020) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:12:y:2020:i:2:p:241-83
Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions
DOI: 10.1257/mac.20180207
Access Statistics for this article
American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist
More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().